Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Mobile, AL

August 14, 2005Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Aug 14, 2005, 3:59 PM CDT for Okaloosa County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2005, 3:59 PM CDT (20:59 UTC)
Expired
Aug 14, 2005, 4:31 PM CDT
In force
32 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 55 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2162 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 142100
SVRMOB
FLC091-142130-
/O.NEW.KMOB.SV.W.0230.050814T2059Z-050814T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
359 PM CDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 430 PM CDT

* AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF VALPARAISO...OR
  ABOUT 12 MILES SOUTHEAST OF CRESTVIEW. THIS STORM WAS NEARLY   
  STATIONARY. VERY HEAVY RAINFALLS CAN ALSO BE EXPECTED WITH THIS 
  STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN OKALOOSA COUNTY AT 410 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3049 8651 3059 8634 3074 8645 3064 8665

$$
2 follow-up statements
000 
WWUS54 KMOB 142111
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
410 PM CDT SUN AUG 14 2005

FLC091-142130-
/O.CON.KMOB.SV.W.0230.000000T0000Z-050814T2130Z/
OKALOOSA FL-
410 PM CDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR 
OKALOOSA COUNTY...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED OVER CENTRAL 
OKALOOSA COUNTY ABOUT 7 MILES SOUTHEAST OF CRESTVIEW...NEAR HIGHWAY 
85 OVER THE EGLIN AIR FORCE BASE RESERVATION. THIS STORM WAS NEARLY 
STATIONARY.

LAT...LON 3052 8652 3058 8641 3075 8647 3069 8667

$$
000 
WWUS54 KMOB 142131
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
430 PM CDT SUN AUG 14 2005

FLC091-142138-
/O.EXP.KMOB.SV.W.0230.000000T0000Z-050814T2130Z/
OKALOOSA FL-
430 PM CDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL OKALOOSA COUNTY WAS 
ALLOWED TO EXPIRE AT 430 PM CDT...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LIMITS.  WHILE NOT 
SEVERE...IT IS STILL LIKELY PRODUCING SUDDEN WIND GUSTS AROUND 45 
MPH...VERY HEAVY RAINS TOTALING OVER 2 INCHES PER HOUR...FREQUENT 
LIGHTNING STRIKES...AND SMALL HAIL.  

AT 430 PM...THE STRONGEST PORTION OF THE STORM WAS LOCATED ABOUT 6 
MILES SOUTH OF CRESTVIEW...SOUTH OF INTERSTATE 10 AND NEAR HIGHWAY 
85.  THE STORM WAS MOVING SLOWLY TO THE WEST AT 4 MPH.  


LAT...LON 3052 8652 3058 8641 3075 8647 3069 8667

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:47 PM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 14, 2:47 PM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
247 PM CDT SUN AUG 14 2005

.DISCUSSION...NOT MUCH CHANGE IN THE ONGOINF FORECAST. FORECAST AREA
REMAINS SOUTH OF THE WESTERLIES...HENCE CHANGES COME ABOUT RATHER
SLOWLY. ANALYSIS AND MODEL FORECAST SHOW WEAK UPPER HIGHS AND LOWS
MEANDERING AROUND THE SOUTHEAST THIS COMING WEEK. THE WEAK DYNAMICS
WITH THE LOWS...SEA BREEZE AND OUTFLOW BOUNDARIES IN CONJUNCTION
WITH AFTERNOON HEATING ALL POINT TO A CONTINUATION OF SCATTERED
SHOWERS AND THUNDERSTORMS...PEAKING IN THE AFTERNOONS AND AT A
MINIMUN AFTER MIDNIGHT. THERE IS A WEAK UPPER LOW OFF OF THE SOUTH
FLORIDA GULF COAST. THE NAM AND THE GFS TO A LESSER EXTENT MOVE THIS
FEATURE NORTHWEST TO NEAR THE FORECAST AREA BY MONDAY AFTERNOON...
ITS NOT WELL REFLECTED AT SURFACE BUT SLIGHTLY COOLER TEMPERATURES
WITH THE UPPER LOW SHOULD BE GOOD ENOUGH TO INCREASE POPS MONDAY AND
MONDAY EVENING. NAM MOS HAS HIGHER POPS THAN GFS AND I HAVE LEANED
CLOSER TO THE NAM.

&&

.LONG TERM...LITTLE CHANGE. WILL LEAVE IN A CHANCE OF MOSTLY DAYTIME
AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE EXTENDED. GUIDANCE
MAX TEMPERATURES ARE A LITTLE WARMER ON THURSDAY AND FRIDAY WITH
SLIGHTLY LOWER POPS...LIKELY A RESULT OF AN UPPER HIGH OVER THE AREA
FOR A BRIEF STAY...COULD SEE HEAT INDICES AROUND 105 DEGREES MOST
AREAS.

&&

.MARINE...

&&
.FIRE...NO CONCERNS...KBDI NUMBERS AROUND GZH ARE UP AROUND
450...BUT MOST OF AREA REMAINS VERY MOIST.

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  93  74  92 /  30  40  20  40
PENSACOLA   75  93  75  92 /  30  40  20  30
DESTIN      76  91  77  90 /  40  40  20  40
EVERGREEN   71  94  71  92 /  40  50  20  50
WAYNESBORO  72  94  71  93 /  30  40  20  40
CAMDEN      71  93  71  92 /  40  40  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&
Hazardous weather outlook, Aug 14, 6:00 AM CDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SUN AUG 14 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-142300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

WATERSPOUTS ARE POSSIBLE ALONG AREA BAYS AND WATERWAYS FROM BAYOU LA
BATRE TO MOBILE BAY TO PENSACOLA AND FURTHER EAST TO CHOCTAWHATCHEE
BAY.  THE WATERSPOUT THREAT SHOULD DIMINISH BY 11 AM CDT.

DURING THE AFTERNOON...SCATTERED TO NUMEROUS THUNDERSTORMS WILL
DEVELOP OVER THE AREA WITH CLOUD TO GROUND LIGHTNING BEING THE MAIN
THREAT TO LIFE AND PROPERTY.  SOME STORMS MAY PRODUCE WIND GUSTS AS
HIGH AS 45 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE TO PRODUCE A
LIGHTNING THREAT EACH DAY...ALONG WITH WINDS GUSTS TO BETWEEN 35 AND
45 MPH.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OR STORM SPOTTERS WILL NOT BE
NECESSARY THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 14, 11:30 AM CDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1130 AM CDT SUN AUG 14 2005

ALZ064-141715-
LOWER BALDWIN-
1130 AM CDT SUN AUG 14 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER BALDWIN COUNTY...

AT 1125 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHEAST OF GULF SHORES...AND MOVING NORTHEAST
AT 5 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GULF SHORES...AND
ALABAMA POINT THROUGH NOON CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.